Can Celexa cause tardive dyskinesia? (5 factors)
This article will discuss whether Celexa may cause tardive dyskinesia. It will explain the mechanism by which Celexa may contribute to this side effect and explore relevant case studies.
Furthermore, the article will mention the factors that influence the occurrence of tardive dyskinesia while taking Celexa. Finally, it will provide suggestions on what to do if you experience tardive dyskinesia while taking Celexa.
Can Celexa cause tardive dyskinesia?
Celexa may cause tardive dyskinesia, but that is very rare. Tardive dyskinesia is not listed as a potential side effect of Celexa (citalopram) in the prescribing information. However, it is one of the adverse effects that were identified after the approval of citalopram .
Tardive dyskinesia is a rare but serious side effect that is mostly associated with the chronic administration of typical antipsychotics. It is characterized by involuntary movements of the body, face, and extremities, such as chewing motion and tongue rolling .
If you experience tardive dyskinesia while taking Celexa, you must report this to your doctor as soon as possible. While this is not one of the common side effects of Celexa, it is still important to understand that it is a serious side effect that requires immediate medical attention.
How can Celexa cause tardive dyskinesia?
The exact mechanism through which Celexa can cause tardive dyskinesia is not fully understood; however, some studies suggest that its effects on serotonin and dopamine pathways may be a contributing factor.
Celexa is a selective serotonin reuptake inhibitor that prevents the reuptake of serotonin, leading to its antidepressant effects. This increase in serotonin can indirectly lead to the suppression of dopamine synthesis .
As a response to the decreased dopamine production, an upregulation of dopamine receptors occurs, leading to increased sensitivity of dopamine, which may cause tardive dyskinesia . Other SSRIs that may similarly cause this side effect include sertraline and fluvoxamine.
What does research suggest?
Following a motor vehicle accident, a patient was prescribed citalopram at a daily dosage of 20 mg to treat depression resulting from a traumatic brain injury. After his first follow-up visit, six months later, the doctors decided to increase his citalopram dosage to 40 mg per day .
Unfortunately, shortly after this adjustment, he began experiencing symptoms consistent with tardive dyskinesia and extrapyramidal symptoms .
Upon gradually reducing his citalopram dosage, his symptoms improved rapidly, indicating that citalopram was the cause of his extrapyramidal symptoms and tardive dyskinesia .
What factors may influence Celexa-related tardive dyskinesia?
Tardive dyskinesia is a very rare side effect of Celexa. However, certain risk factors may increase the likelihood of its occurrence. Some of these factors are demonstrated below :
|Taking very high doses of Celexa or jumping to a high dose without applying proper dose titration can increase the risk of side effects like tardive dyskinesia.
|The concurrent administration of anti-cholinergic drugs or certain anti-dopaminergic drugs, such as typical antipsychotics, increases the risk of tardive dyskinesia.
|Women, especially post-menopausal women, are at higher risk of experiencing tardive dyskinesia than men.
|Older people are more likely to experience Celexa-induced tardive dyskinesia due to age-related brain changes.
|Black people or African American people are at higher risk of suffering from Celexa-induced tardive dyskinesia than white people.
What to do if you experience tardive dyskinesia while taking Celexa?
You should speak with your doctor if you experience tardive dyskinesia while taking Celexa. You should let them know about all of your concomitant conditions, concurrent drugs, and family history.
This doctor will determine whether Celexa is causing your tardive dyskinesia or if it is a consequence of another drug or condition. They may taper down your Celexa dosage gradually and monitor your response, or they may stop the medication altogether. This depends on the severity of your condition.
Furthermore, any tardive dyskinesia-inducing drugs must be discontinued as soon as possible. If you are taking a first-generation antipsychotic, your doctor will most likely substitute it with a second-generation antipsychotic, such as clozapine or quetiapine, as they are less likely to cause tardive dyskinesia .
What drugs can help with Celexa-induced tardive dyskinesia?
In certain cases, the doctor may find that it is necessary to prescribe drugs to help manage your tardive dyskinesia. Here are some examples of the possible treatment options :
- Ginkgo biloba
Based on my research, I found that Celexa may cause tardive dyskinesia, but this is very uncommon. From my perspective, this is more likely to occur in people who are concurrently taking first-generation antipsychotics with Celexa.
Furthermore, I believe that older people, African Americans, postmenopausal women, and people taking high doses of Celexa are at higher risk of experiencing tardive dyskinesia while taking it.
If you experience tardive dyskinesia while taking Celexa, I recommend visiting your doctor as soon as possible. They will assess your medication history and determine the appropriate management plan.
If you are taking a typical antipsychotic with Celexa, the doctor will most likely switch to a second-generation antipsychotic. They may also prescribe additional medications to manage your tardive dyskinesia.
Was this helpful?
HIGHLIGHTS OF PRESCRIBING INFORMATION. CELEXA (citalopram) tablets, for oral use. https://www.accessdata.fda.gov/drugsatfda_docs/label/2022/020822s041lbl.pdf
Vasan S, Padhy RK. Tardive Dyskinesia. [Updated 2023 Apr 24]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK448207/#:~:text=Tardive%20dyskinesia%20is%20primarily%20a,and%20diaphragm%20may%20prove%20fatal.
Cornett EM, Novitch M, Kaye AD, Kata V, Kaye AM. Medication-Induced Tardive Dyskinesia: A Review and Update. The Ochsner journal [Internet]. 2017;17(2):162–74. Available from: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5472076/
Birthi P, Walters C, Karandikar N. A rare case of tardive dyskinesia and akathisia induced by citalopram. PM R. 2010 Oct;2(10):973-5. doi: 10.1016/j.pmrj.2010.05.007. PMID: 20970768. https://pubmed.ncbi.nlm.nih.gov/20970768/